Do's and don'ts of decontamination (Proceedings)

ADVERTISEMENT

Do's and don'ts of decontamination (Proceedings)

source-image
Nov 01, 2010

A number of factors need to be considered in deciding the best approach to decontaminating a toxicant-exposed patient. In animals orally exposed to toxicants, these factors include consideration of the substance and amount ingested, whether multiple agents were ingested, the time since ingestion, whether attempts at decontamination have been undertaken prior to presentation, the species of animal involved, number of individuals exposed and whether there is any known underlying organ dysfunction, especially affecting the liver or kidneys. Obviously, the inherent toxicity of an ingested substance is important. If the substance is non-toxic or has relatively low toxicity, then extensive decontamination procedures are generally not necessary. An exposure assessment should always be attempted in order to estimate the dose ingested; this estimate should be compared to known toxicity information whenever possible. If the ingested dose approaches a toxic dose, then more vigorous decontamination procedures are warranted. For example, if a dog has recently ingested an amount of an anticoagulant rodenticide that is well below reported toxic doses (less than or equal to 1/10th of an LD50 as a general, but not absolute, rule), then close monitoring at home for several days may be sufficient. Ingestion of higher doses may warrant administration of an adsorbent such as activated charcoal (AC) with or without a cathartic followed by close monitoring in the hospital. Unfortunately, in many situations, toxicity information may not be available for the specific toxicant ingested or, if toxicity data is available, it may have been determined only in a laboratory species such as a rat or mouse. In the latter case, extrapolation of toxicity data to the affected species can be problematic. In such situations, it is probably better to be conservative and institute decontamination procedures as soon as possible.

The nature of the substance ingested should be considered. For example, if a volatile organic hydrocarbon has been ingested, the high risk of aspiration of material into the lungs following emesis precludes the routine administration of an emetic. If a product containing several potentially toxic substances was ingested, all ingredients in the formulation need to be considered in selecting an appropriate decontamination plan. Volatile petroleum hydrocarbons can be vehicles for a variety of pesticides. Therefore, the risks associated with aspiration of the hydrocarbons needs to be considered in comparison to the toxicity and amount of active ingredient ingested.

The time since ingestion is critical; numerous studies have shown that the amount of material retrieved from the stomach following induction of emesis or performance of gastric lavage (GL) declines dramatically with time. Therefore, in most situations, induction of emesis or performance of GL greater than one hour following ingestion may not retrieve a clinically significant amount of material and may delay the administration of an adsorbent such as activated charcoal (AC). If toxicant-induced emesis has occurred or owners have successfully induced emesis at home prior to presentation, there is little to be gained from further attempts to remove material from the stomach.

Exposure to potential toxicants other than via the oral route may necessitate specific decontamination procedures such as ocular irrigation or bathing. Large volumes of warm water and a mild detergent should be used to thoroughly wash hair and skin; multiple cycles of washing and rinsing may be necessary. Severely depressed or comatose patients require close monitoring to avoid hypothermia or aspiration of water and detergent. Whatever decontamination procedure is undertaken, it is important to protect oneself and others from toxicant exposure.

Once a determination is made that an animal has been exposed to a potentially toxic amount of a substance or is intoxicated, a general approach to case management should adhere to the following principles: (1) stabilize vital signs (this may include administration of an antidote if sufficient information concerning a specific toxicant exposure is immediately available), (2) obtain a history and clinically evaluate the patient, (3) prevent continued systemic absorption of the toxicant, (4) administer an antidote if indicated and available, (5) enhance elimination of absorbed toxicant, (6) provide symptomatic and supportive care, and (7) closely monitor the patient. Obviously, each situation is unique and one or more of the steps may be eliminated. For example, there may not be an antidote for a given toxicant or a way to significantly enhance its elimination once systemically absorbed.

Specific approaches to stabilization of vital signs are discussed more thoroughly elsewhere. Briefly, attention should be paid to maintaining a patent airway and providing adequate ventilation, maintaining cardiovascular function with attention to appropriate fluid and electrolyte administration, maintaining acid-base balance, controlling central nervous system signs such as seizures and maintaining body temperature. In some situations, it may be critical to administer an antidote quickly. For example, in suspected cholinesterase-inhibiting insecticide intoxication (organophosphates or carbamates), administration of atropine may be critical to control life-threatening muscarinic signs such as bronchospasm and bronchorrhea before proceeding with subsequent management steps.